Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 36, NWS Huntsville, AL

December 16, 2019Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 6:46 PM CST for Franklin County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2019, 6:46 PM CST (00:46 UTC)
Expired
Dec 16, 2019, 7:03 PM CST
In force
17 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 3:47 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

788 
WFUS54 KHUN 170046
TORHUN
TNC051-170115-
/O.NEW.KHUN.TO.W.0036.191217T0046Z-191217T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
646 PM CST Mon Dec 16 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Franklin County in Middle Tennessee...

* Until 715 PM CST.
    
* At 646 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Sewanee, or 10 miles east of Winchester, moving
  east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cowan, Sewanee, St. Andrews and Sherwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3522 8587 3522 8586 3512 8587 3507 8586
      3506 8599 3518 8602 3523 8588
TIME...MOT...LOC 0046Z 252DEG 51KT 3515 8592 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

30
1 follow-up statement
656 
WWUS54 KHUN 170103
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
703 PM CST Mon Dec 16 2019

TNC051-170112-
/O.CAN.KHUN.TO.W.0036.000000T0000Z-191217T0115Z/
Franklin TN-
703 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3522 8587 3522 8586 3512 8587 3507 8586
      3506 8599 3518 8602 3523 8588
TIME...MOT...LOC 0101Z 252DEG 51KT 3522 8564 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 6:17 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 16, 6:17 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
617 PM CST Mon Dec 16 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 210 PM CST Mon Dec 16 2019

Current observations across the Tennessee Valley have warmed into the
upper 60s to lower 70s with sfc dewpts around 60. Visible satellite
shows low clouds that have been around all morning slowly eroding
away from the south, which at times have allowed for a few peaks of
sunshine. While a total clearing is not expected, any sunshine could
further warm up temperatures a few degrees. The main line of storms
as of 19z is over western MS and eastern AR and moving northeastward.
Some isolated cells ahead of the main line have reach far northeast
MS and may impact our far western zones early this afternoon.

The main concern for the area is severe weather potential with storms
just ahead/along the cold front as is crosses the area late this
afternoon into the early evening. Current timing of storms remains
similar to previous forecast with storms entering northwestern AL by
22z and continuing to move eastward this evening. Regarding severe
potential, a typical high shear low CAPE day across northern AL.
However, given shear profile, damaging winds and tornadoes are
possible. Expected storm mode is multicellular with potential for
some isolated supercells especially if an isolated cell develops
ahead of the main line of storms. Regardless of storm mode, tornadoes
cannot be rules out with a line of storms especially with 0-3 km
shear around 50kts.

Once main line of storms moves through, stratiform rain is expected
to continue into the overnight hours and gradually ending before
sunrise. Behind the front, temperatures plummet down into the upper
30s in western zones to lower 40s in eastern zones.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 210 PM CST Mon Dec 16 2019

Much cooler in the short term period compared to today post front.
Large dome of high pressure will dominate the weather through
Wednesday resulting in dry weather. However, temperatures will
struggle to reach 50 both Tuesday and Wednesday with most locations
"high" for the day on Tuesday occurring at midnight as the cold front
moves through.

.LONG TERM...(Wednesday night through Sunday)
Issued at 210 PM CST Mon Dec 16 2019

More seasonable conditions are expected for much of the extended
portion of the forecast period, beginning Thursday morning. A ridge
of high pressure both aloft and at the sfc slide across the area
during the day Thursday, making for a sunny and cool day. Daytime
highs will top out in the lower 50s, which is a couple of degrees
below normal, after starting out in the middle to upper 20s. This is
by far the coldest day of the extended portion of the forecast
period, before a gradual warmup is expected for the weekend.

An upper trof that dug across the Intermountain W will arrive in the
TN Valley during the day Friday, with cloud cover increasing and WAA
showers overspreading the area. Coverage is expected to be spotty at
best due to the dry airmass already in place, and despite S/SW winds
pumping moisture Nwrd into our area, we won't be able to recover much
other than to get a few showers as the upper level system traverses
the area Friday night and Saturday. As such, low-end PoPs were
retained this timeframe, with temps in the middle to upper 50s for
highs this weekend, and morning lows in the upper 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CST Mon Dec 16 2019

Prefrontal band of convection will continue to shift eastward early
this evening, with threat for TSRA ending by 02Z/MSL and 04Z/HSV.
However, a period of moderate RA and MVFR vsbys/IFR cigs will occur
in the wake of this band, with conds not improving until the passage
of the cold front around 05Z/MSL and 07Z/HSV. Although any lingering
threat for light rain and IFR cigs will diminish by 09Z/MSL and
11Z/HSV, low stratus clouds with bases of 1500-2500 ft AGL will
persist for the remainder of the TAF period. Sfc winds will veer to
NW in the wake of the cold front and NNW prior to sunrise, with
sustained speeds in the 10-15 knot range.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...GH
SHORT TERM...GH
LONG TERM...12
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CST Mon Dec 16 2019

ALZ001>010-016-TNZ076-096-097-171130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening as a
cold front approaches the area from the west. Damaging winds, severe
hail, and tornadoes are all possible with storms this evening.
Locally heavy rain and some minor flooding is also possible. Storms
end from west to east overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested between 3pm and 11pm.

In the hours before

Local storm report, Dec 16, 4:59 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     7 W CHEROKEE            34.74N 88.09W
12/16/2019                   COLBERT            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
            SOUTH OF HWY 72.

&&

AMP
Local storm report, Dec 16, 5:40 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     5 SSW TUSCUMBIA         34.66N 87.73W
12/16/2019                   COLBERT            AL   PUBLIC

            SEVERAL STRUCTURES DAMAGED IN THE COLBERT
            HEIGHTS AREA. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

AMP
Local storm report, Dec 16, 6:29 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     5 SSE HARVEST           34.79N 86.72W
12/16/2019                   MADISON            AL   TRAINED SPOTTER

            A ROOF WAS BLOWN FROM HOUSE NEAR SARAH JANE
            DRIVE AND MT ZION ROAD. POSSIBLE TORNADO
            DAMAGE.

&&

KTW
Local storm report, Dec 16, 6:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     6 NW SHEFFIELD          34.80N 87.78W
12/16/2019                   LAUDERDALE         AL   AMATEUR RADIO

            POWER POLE LAYING ACROSS THE ROAD WITH LIVE
            WIRES AT THE INTERSECTION OF CR 4 AND CR
            137.

&&

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:03 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore57 min
Dec 16, 6:14 PM CSTTornado WarningHUNFranklin31 min
Dec 16, 6:14 PM CSTTornado WarningHUNFranklin, Lincoln, Moore31 min
Dec 16, 6:39 PM CSTSevere Thunderstorm WarningHUNFranklin39 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.